Wyoming, 2017

Damaging Winds in Wyoming, August 14, 2017

August 14, 2017 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced strong wind gusts near Cheyenne and north of Lance Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced strong wind gusts near Cheyenne and north of Lance Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 1:58 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 14, 1:58 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
258 PM MDT Mon Aug 14 2017

.SHORT TERM...(This Evening through Wednesday)
Issued at 300 PM MDT Mon Aug 14 2017

Scattered showers and thunderstorms have developed in the past few
hours across southeast WY.  Current thinking is the main threat from
these storms will be gusty downdrafts with deep boundary layers and
large DCAPE values in place.  Also cannot rule out small hail as the
SPC mesoanalysis shows SBCAPE of 500-750 J/kg and decent bulk shear
of 30-40 kts across northern zones.  Chance of showers and isolated
thunder will continue into the early night.  Shortwave trough
currently across the Great Basin will move eastward into central WY
by Tuesday.  Temps will be around 5-10 degrees cooler for tomorrow
behind a weak fropa overnight.  Expect another round of aftn/evening
storms to develop, with the coverage highest for areas to the east
of the Laramie Range.  There will be a better chance of strong
storms mainly over the Nebraska Panhandle during the aftn with CAPE
of 1000-1250 J/kg and good deep layer shear.  Shortwave trough axis
will move into northeast Colorado by late Tuesday night into
Wednesday morning.  Wednesday will be coolest day with a more stable
airmass in place and only isolated storms possible along the Laramie
Range.

.LONG TERM...(Wednesday night through Monday)
Issued at 300 PM MDT Mon Aug 14 2017

Somewhat active northwest flow on Thursday will gradually become
westerly by week's end and southwesterly for the weekend and into
early next week. The latest GFS and to a lesser extent the ECMWF
show shortwave energy diving southeast towards the Dakotas on
Thursday. The associated sfc frontal boundary to be the focus for
at least weak afternoon/evening convection. Progd SBCAPE's are at
most 500 j/kg across our eastern portion of the Panhandle, so
would not expect much organization to the convection. Dry, stable
air mass will yield a dry day on Friday. Flow turns more
southwest as the weekend wears on, which should advect moisture
back northeast into the CWA. Have added afternoon precip chances
to the Snowy/Sierra Madres on Saturday/Sunday as a result. This
pattern would be conducive to afternoon/evening
shower/thunderstorm chances lingering on Monday afternoon as well.
For now, have confined these to areas in east-central Wyoming
after 18z.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM MDT Mon Aug 14 2017

Main concerns for aviation ops will be the timing and location of
afternoon and nighttime convection that will develop and move
across the region. Latest info suggests thunderstorms will
continue developing near KCYS/KLAR after 19z. KRWL will likely see
some convective development as well, though the drier air mass
will likely only yield high-based showers capable of producing
gusty outflow winds. This area of -TSRA/-SHRA will lift northeast
towards western Nebraska Panhandle sites 21-23Z. The bulk of the
activity will likely depart by around 05Z, with perhaps a second
round of showers and/or weak thunderstorms lingering overnight.
For now have kept VCTS confined to the location and timing above.
May need to linger convection a bit longer on the 00z/06z TAF
cycles.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Aug 14 2017

Minimal fire weather concerns through midweek.  We expect good
chances for showers and thunderstorms this afternoon through
Tuesday.  Some of the storms will produce wetting rains.  Afternoon
humidities could drop down to 15-20 percent across portions of
southeast Wyoming by this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...ZF
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...ZF
Hazardous weather outlook, Aug 14, 2:44 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
344 AM MDT Mon Aug 14 2017

NEZ054-055-WYZ103>106-109>119-151030-
Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
344 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected over the area this
afternoon and evening.  Severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered afternoon and evening thunderstorms are possible
mainly on Tuesday and Thursday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-095-096-WYZ101-102-107-108-151030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
344 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected over the area
this afternoon and evening. A few storms could become strong to
severe with hail the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered afternoon and evening thunderstorms are possible
mainly on Tuesday and Thursday.

.Spotter information statement...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 14, 2:29 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
329 PM MDT MON AUG 14 2017

WYZ117-118-142200-
Central Laramie County WY-South Laramie Range Foothills WY-
329 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 6 and 21.
 Interstate 80 in Wyoming between mile markers 355 and 373.

LAT...LON 4102 10474 4111 10494 4144 10477 4131 10445
TIME...MOT...LOC 2129Z 208DEG 15KT 4113 10480

Levin

The radar

The Cheyenne radar (KCYS), 1 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
August 14, 2:45 PM MST to 2:48 PM MST
Where
Laramie County, 1 mi E of Cheyenne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.140, -104.801

Estimated wind gusts of 55 to 60 mph were observed just east of Cheyenne.

Thunderstorm Wind, Niobrara

When
August 14, 5:15 PM MST to 5:18 PM MST
Where
Niobrara County, 21.21 mi WNW of Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.400, -104.650

Estimated wind gusts of 55 to 60 mph were observed north of Lance Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712267, 712269.